Alert archive / North Carolina / Tornado Warnings in 2004
Tornado Warning 26, NWS Raleigh, NC
NWS Raleigh, NC issued this tornado warning at Sep 8, 2004, 4:39 AM EDT for Hoke County, North Carolina. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 8, 2004, 4:39 AM EDT (08:39 UTC)
- Expired
- Sep 8, 2004, 5:15 AM EDT
- In force
- 36 min
- Issued by
- NWS Raleigh, NC
- Area
- Counties, with a storm outline in the text
County Hoke County, NC
The radar
The Raleigh/Durham radar (KRAX), 95 km from the middle of the area, began a volume at 08:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 8, 12:30 AM EDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 8.7 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 277 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 521 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 107 m²/s²
- 0-3 km storm-relative helicity
- 246 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS52 KRAH 080839 TORRAH NCC093-080915- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE RALEIGH NC 439 AM EDT WED SEP 8 2004 THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A * TORNADO WARNING FOR... EASTERN HOKE COUNTY IN CENTRAL NORTH CAROLINA * UNTIL 515 AM EDT * AT 439 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A TORNADO OVER ARABIA...OR ABOUT 10 MILES SOUTHEAST OF RAEFORD... MOVING NORTH AT 30 MPH. * LOCATIONS IMPACTED INCLUDE... ARABIA... ROCKFISH... WAYSIDE... TORNADOES ARE ESPECIALLY DANGEROUS AT NIGHT BECAUSE THEY ARE HARD TO SEE. TAKE COVER NOW IF A BASEMENT IS NOT AVAILABLE...MOVE TO AN INTERIOR ROOM OR HALLWAY ON THE LOWEST FLOOR. STAY AWAY FROM WINDOWS. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN RALEIGH. A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 AM EDT WEDNESDAY MORNING FOR CENTRAL NORTH CAROLINA. LAT...LON 3484 7917 3490 7904 3515 7906 3518 7919 $$ DGS
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this tornado warning went out at Sep 8, 1:45 AM EDT, 2 hours 54 minutes earlier.
Area forecast discussion, Sep 8, 1:45 AM EDT, 2 hours 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 145 AM EDT WED SEP 8 2004 .SHORT TERM (TODAY THROUGH FRIDAY NIGHT)... REMNANTS FROM FRANCES WILL DRIFT NORTHWARD WITH THE RIGHT FRONT QUADRANT OF THE CIRCULATION CROSSING CENTRAL NC THROUGH MIDDAY. ASSOCIATED HEAVY RAIN BANDS AND TORNADO THREAT WILL CONTINUE WITH THE SYSTEM. EVENT TOTAL RAINFALL IN THE 3 TO 6 INCH RANGE IS LIKELY IN THE WESTERN TWO THIRDS OF THE RAH CWA. CATEGORICAL POPS AND MAX TEMPERATURES RANGING FROM 76 TO 82 WILL BE CONTINUED FOR TODAY. TONIGHT AND THU...AS THE LOW PRESSURE CENTER MOVES FURTHER NORTH OF THE AREA...RAIN CHANCES DIMINISH TONIGHT. BUT RESIDUAL MOISTURE AND INSTABILITY IN THE WAKE OF THE LOW WILL KEEP A LINGERING CHANCE OF SHOWERS AND POSSIBLE THUNDER THROUGH THE DIURNAL HEATING CYCLE ON THU. LOWS IN THE UPPER 60S TO LOWER 70S AND HIGHS IN THE LOWER TO MID 80S WITH SUNSHINE BREAKING THROUGH ON THU LOOK REASONABLE. FRIDAY...A DAMPENING TROUGH ALOFT APPROACHING FROM THE WEST AND A DISSIPATING FRONTAL BOUNDARY SUGGESTS ANOTHER SMALL CHANCE OF SHOWERS OR TSTMS WITH HEATING ON FRIDAY. CURRENT 20-30 PERCENT POPS AND HIGHS IN THE LOWER TO MID 80S WILL BE CONTINUED. && .LONG TERM (SATURDAY THROUGH TUESDAY)... SAT-TUE...FORECASTS WILL BE KEPT PARTLY CLOUDY AND DRY WITH NEAR NORMAL TEMPERATURES THROUGH THE PERIOD. && .AVIATION... BANDS OF EMBEDDED CONVECTION MOVING ACROSS THE WESTERN HALF OF THE AREA WILL PRODUCE HEAVY RAIN WITH VIS LOWERING TO 2 NM AND CIGS TO AROUND 500 FT. OTHERWISE WE SHOULD SEE LIGHT PRECIP WITH MVFR VIS AND IFR CIGS. WINDS MAY GUST TO NEAR 20 KTS AT TIMES...BUT TAFS WILL HAVE SUSTAINED WINDS BETWEEN 12 AND 15 KTS. AS THE CENTER OF SURFACE LOW MOVES NORTH ALONG THE MOUNTAINS...A CONVERGENCE BOUNDARY ACROSS OUR SOUTH WILL PUSH NORTH THROUGH THE AREA THROUGH THE DAY. AS THIS HAPPENS...CIGS SHOULD LIFT TO MVFR AND PRECIP SHOULD BECOME MORE SCATTERED. WINDS WILL ALSO SHIFT TO A MORE SOUTHERLY COMPONENT. && .RAH WATCHES/WARNINGS/ADVISORIES... NC...NONE. && SHORT TERM/LONG TERM...RFG AVIATION...DGS
Hazardous weather outlook, Sep 7, 5:30 AM EDT, 23 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 530 AM EDT TUE SEP 7 2004 NCZ007>011-021>028-038>043-073>078-083>086-088-089-080847- ALAMANCE NC-ANSON NC-CHATHAM NC-CUMBERLAND NC-DAVIDSON NC-DURHAM NC- EDGECOMBE NC-FORSYTH NC-FRANKLIN NC-GRANVILLE NC-GUILFORD NC- HALIFAX NC-HARNETT NC-HOKE NC-JOHNSTON NC-LEE NC-MONTGOMERY NC- MOORE NC-NASH NC-ORANGE NC-PERSON NC-RANDOLPH NC-RICHMOND NC- SAMPSON NC-SCOTLAND NC-STANLY NC-VANCE NC-WAKE NC-WARREN NC-WAYNE NC- WILSON NC- INCLUDING THE CITIES OF...ALBEMARLE...ASHEBORO...BURLINGTON... CHAPEL HILL...CLINTON...DURHAM...FAYETTEVILLE...GOLDSBORO... GREENSBORO...HENDERSON...LAURINBURG...LEXINGTON...LILLINGTON... LOUISBURG...MOUNT OLIVE...NASHVILLE...OXFORD...PITTSBORO...RAEFORD... RALEIGH...ROANOKE RAPIDS...ROCKINGHAM...ROCKY MOUNT...ROXBORO... SANFORD...SMITHFIELD...SOUTHERN PINES...TARBORO...TROY...WADESBORO... WARRENTON...WILSON AND WINSTON-SALEM 530 AM EDT TUE SEP 7 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. A FLASH FLOOD WATCH IS IN EFFECT TONIGHT THROUGH WEDNESDAY FOR THE CENTRAL AND WESTERN SECTIONS OF CENTRAL NORTH CAROLINA... .DAY ONE...TODAY AND TONIGHT... THE REMNANTS OF FORMER HURRICANE FRANCES ARE EXPECTED TO TRACK CLOSE TO THE APPALACHIAN MOUNTAINS TONIGHT THROUGH WEDNESDAY. AHEAD AND EAST OF THE SYSTEM...DEEP TROPICAL MOISTURE WILL OVERSPREAD CENTRAL NORTH CAROLINA. THIS WILL RESULT IN PERIODS OF HEAVY RAINFALL...BEGINNING LATE THIS AFTERNOON...THEN CONTINUING TONIGHT THROUGH WEDNESDAY...ESPECIALLY ALONG AND WEST OF U.S. HIGHWAY 1. WIDESPREAD RAINFALL AMOUNTS BETWEEN 2 AND 4 INCHES WITH LOCALLY HIGHER AMOUNTS CAN BE EXPECTED TONIGHT THROUGH WEDNESDAY. ADDITIONALLY SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS CENTRAL NORTH CAROLINA TODAY. THERE IS THE POTENTIAL THAT ISOLATED STORMS COULD BECOME SEVERE LATER TODAY INTO THE EVENING AS FEEDER BANDS ROTATE ACROSS THE AREA IN ASSOCIATED WITH THE CIRCULATION OF FRANCES MAINLY OVER THE EXTREME SOUTHERN TIER COUNTIES...ALONG SOUTH OF A LINE FROM WADESBORO...LAURINBURG...HOPE MILLS TO CLINTON. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH SUNDAY... WEDNESDAY... THE THREAT OF LOCALLY HEAVY RAINFALL WITH WILL CONTINUE ACROSS THE AREA IN RESPONSE TO THE REMNANTS OF FORMER HURRICANE FRANCES. A FLASH FLOOD WATCH WILL CONTINUE IN EFFECT FOR THE CENTRAL AND WESTERN SECTIONS WHICH INCLUDES THE TRIAD AND TRIANGLE AREAS MUCH OF THE DAY. THURSDAY THROUGH SUNDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER THE THREAT OF SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THURSDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND TONIGHT...MAINLY FOR LOCALLY RAINFALL AMOUNTS AND REPORTS OF FLOODING. EMERGENCY MANAGEMENT OFFICIALS AND LOCAL STORM SPOTTER GROUPS SHOULD CLOSELY MONITOR THE LATEST FORECASTS AND STATEMENTS FROM THE NATIONAL WEATHER SERVICE. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. RA
The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 8, 5:02 AM EDT | Flash Flood Warning | RAH | Hoke | 88 min |
| Sep 8, 7:12 AM EDT | Flash Flood Warning | RAH | Anson | 3 hr |
| Sep 8, 7:41 AM EDT | Flash Flood Warning | RAH | Montgomery, Stanly | 3 hr |
| Sep 8, 8:00 AM EDT | Flash Flood Warning | RAH | Davidson, Randolph | 3 hr |
| Sep 8, 8:43 AM EDT | Flash Flood Warning | RAH | Guilford | 3 hr |
| Sep 8, 9:45 AM EDT | Tornado Warning | RAH | Richmond | 15 min |
| Sep 8, 10:21 AM EDT | Flash Flood Warning | RAH | Anson | 3 hr |
| Sep 8, 11:02 AM EDT | Flash Flood Warning | RAH | Davidson, Randolph, Stanly | 3 hr |
| Sep 8, 11:13 AM EDT | Tornado Warning | RAH | Lee, Moore | 32 min |
| Sep 8, 11:47 AM EDT | Tornado Warning | RAH | Lee | 13 min |
| Sep 8, 12:00 PM EDT | Flash Flood Warning | RAH | Guilford | 3 hr |
| Sep 8, 12:33 PM EDT | Tornado Warning | RAH | Orange | 27 min |
| Sep 8, 1:06 PM EDT | Tornado Warning | RAH | Harnett | 24 min |
| Sep 8, 1:08 PM EDT | Tornado Warning | RAH | Orange, Person | 37 min |
| Sep 8, 1:46 PM EDT | Tornado Warning | RAH | Person | 29 min |
| Sep 8, 3:29 PM EDT | Flash Flood Warning | RAH | Hoke | 91 min |
Nearby
Tornado Warnings in North Carolina, 2004Every tornado warning in 2004Tornadoes in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.